Ohio, 2004

Hail and Damaging Winds in Ohio, May 17, 2004

May 17, 2004 · NWS CLE · 43 events in 20 counties and zones

24 hail, 19 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25 million
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 17, 12:50 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, May 17, 12:50 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
150 PM EDT MON MAY 17 2004

.DISCUSSION...
TSTM ACTVTY CONTS OVR THE WRN SXNS.  WRMFNT N OF TOL-CLE-YNG
LN...THEN CDFNT MVG THRU TUE.  NO WW ATTM IN THE NW BUT PSBL LATER.
WL CONT WITH SCT TNGHT THEN BCMG LIKELY TUES AS THE FNT MOVS THRU.
TEMPS LOOK OK...NOT AS COOL AFT FROPA AS A FEW DAYS AGO.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&
Hazardous weather outlook, May 17, 4:18 AM EST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
518 AM EDT MON MAY 17 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-171117-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
518 AM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL MOVE INTO NORTHERN OHIO AND NORTHWEST PENNSYLVANIA
TUESDAY AFTERNOON AND SOME OF THE THUNDERSTORMS THAT WILL ACCOMPANY
THE FRONT MAY BE SEVERE.

NO HAZARDOUS WEATHER IS EXPECTED DAYS THREE THROUGH SEVEN AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Cleveland radar (KCLE), 136 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

24 hail, 19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wyandot

When
May 17, 2:30 PM EST
Where
Wyandot County, Carey
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
NEWSPAPER
Coordinates
40.950, -83.367

Thunderstorm winds downed three trees.

Thunderstorm Wind, Lucas

When
May 17, 2:40 PM EST
Where
Lucas County, Whitehouse
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.517, -83.817

Thunderstorm winds overturned a recreational vehicle northwest of Whitehouse in Swanton Township.

Hail, Sandusky

When
May 17, 3:55 PM EST
Where
Sandusky County, Fremont
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.350, -83.117

Penny size hail was observed.

Thunderstorm Wind, Crawford

When
May 17, 4:00 PM EST
Where
Crawford County, Bucyrus
Measured
60 kt (69 mph) measured gust
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -82.983

A 69 mph thunderstorm wind gust was measured on the east side of Bucyrus. The roof of an apartment building was blown off and dozens of trees nearby were downed.

Thunderstorm Wind, Richland

When
May 17, 4:04 PM EST
Where
Richland County, Mansfield
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
40.767, -82.517

Thunderstorm winds blew over a semi truck on the west side of Mansfield.

Hail, Richland

When
May 17, 4:05 PM EST
Where
Richland County, Mansfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.767, -82.517

Penny size hail was observed.

Hail, Richland

When
May 17, 4:10 PM EST
Where
Richland County, Mansfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.767, -82.517

Penny size hail was observed six miles northeast of Mansfield.

Thunderstorm Wind, Seneca

When
May 17, 4:31 PM EST to 4:38 PM EST
Where
Seneca County, Bascom
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.133, -83.283

Thunderstorm winds downed a large tree in Bascom and a large limb near Tiffin.

Thunderstorm Wind, Huron

When
May 17, 4:32 PM EST
Where
Huron County, Fitchville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.083, -82.500

Thunderstorm winds downed several large tree limbs.

Hail, Ashland

When
May 17, 4:49 PM EST to 4:51 PM EST
Where
Ashland County, Ashland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.867, -82.300

Penny size hail was observed.

Hail, Lorain

When
May 17, 4:50 PM EST to 4:58 PM EST
Where
Lorain County, Brighton
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.167, -82.317

Penny to quarter size hail was observed.

Hail, Sandusky

When
May 17, 4:50 PM EST
Where
Sandusky County, Clyde
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.317, -82.967

Penny to quarter size hail was observed.

Thunderstorm Wind, Lorain

When
May 17, 4:51 PM EST
Where
Lorain County, Oberlin
Measured
53 kt (61 mph) measured gust
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
41.283, -82.217

A 61 mph thunderstorm wind gust was measured in Oberlin. Over a dozen trees were downed.

Thunderstorm Wind, Lorain

When
May 17, 4:52 PM EST
Where
Lorain County, Kipton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.267, -82.300

Thunderstorm winds downed several large tree limbs.

Hail, Erie

When
May 17, 5:00 PM EST
Where
Erie County, Castalia
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.400, -82.817

Penny size hail was observed.

Hail, Medina

When
May 17, 5:00 PM EST
Where
Medina County, Brunswick
Measured
1 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.233, -81.833

Quarter size hail was observed.

Hail, Cuyahoga

When
May 17, 5:05 PM EST
Where
Cuyahoga County, Seven Hills
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.367, -81.667

Quarter size hail was observed.

Hail, Richland

When
May 17, 5:07 PM EST
Where
Richland County, Shelby
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.883, -82.650

Penny size hail was observed five miles northeast of Shelby.

Hail, Lorain

When
May 17, 5:08 PM EST to 5:15 PM EST
Where
Lorain County, Elyria
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.367, -82.100

Penny size hail was observed.

Thunderstorm Wind, Lorain

When
May 17, 5:08 PM EST to 5:15 PM EST
Where
Lorain County, Elyria
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
41.367, -82.100

Thunderstorm winds downed several trees and large limbs. At least one home and one garage were damaged by fallen trees.

Thunderstorm Wind, Lorain

When
May 17, 5:15 PM EST
Where
Lorain County, North Ridgeville
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
41.383, -82.017

Thunderstorm winds toppled a large tree which landed on and destroyed a garage.

Hail, Cuyahoga

When
May 17, 5:17 PM EST
Where
Cuyahoga County, North Olmsted
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.417, -81.917

Nickel size hail was observed.

Hail, Lorain

When
May 17, 5:20 PM EST
Where
Lorain County, Grafton
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.283, -82.067

Penny size hail was observed.

Hail, Lorain

When
May 17, 5:30 PM EST
Where
Lorain County, Eaton Estates
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.317, -82.017

Penny size hail was observed east of Eaton Estates near Columbia Station.

Hail, Cuyahoga

When
May 17, 5:48 PM EST to 5:50 PM EST
Where
Cuyahoga County, Strongsville
Measured
1 in hail
Property damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.317, -81.833

Penny to quarter size hail was observed.

Hail, Medina

When
May 17, 5:50 PM EST
Where
Medina County, Brunswick
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.233, -81.833

Penny size hail was observed.

Thunderstorm Wind, Cuyahoga

When
May 17, 5:50 PM EST
Where
Cuyahoga County, Rocky River
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.467, -81.850

Thunderstorm winds downed several trees.

Thunderstorm Wind, Lorain

When
May 17, 5:53 PM EST
Where
Lorain County, Oberlin
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.283, -82.217

Thunderstorm winds downed several large trees and limbs.

Hail, Cuyahoga

When
May 17, 5:55 PM EST
Where
Cuyahoga County, Strongsville
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.317, -81.833

Quarter size hail was observed.

Thunderstorm Wind, Lake

When
May 17, 5:55 PM EST
Where
Lake County, Wickliffe
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.600, -81.467

Thunderstorm winds downed a few large tree limbs.

Hail, Wayne

When
May 17, 5:58 PM EST
Where
Wayne County, Rittman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.967, -81.783

Penny size hail was observed.

Hail, Cuyahoga

When
May 17, 6:10 PM EST
Where
Cuyahoga County, Brecksville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.317, -81.633

Penny size hail was observed.

Hail, Summit

When
May 17, 6:15 PM EST to 6:30 PM EST
Where
Summit County, Cuyahoga Falls
Measured
1 in hail
Property damage
$2,000
Reported by
POST OFFICE
Coordinates
41.133, -81.483

Quarter size hail was observed.

Hail, Lorain

When
May 17, 6:17 PM EST
Where
Lorain County, Avon Lake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.517, -82.017

Penny size hail was observed.

Hail, Holmes

When
May 17, 6:17 PM EST
Where
Holmes County, Fryburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.617, -81.833

Penny size hail was observed.

Hail, Cuyahoga

When
May 17, 6:30 PM EST
Where
Cuyahoga County, Brecksville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.317, -81.633

Penny size hail was observed.

Thunderstorm Wind, Geauga

When
May 17, 6:30 PM EST
Where
Geauga County, Newbury
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.467, -81.233

Thunderstorm winds downed several large tree limbs.

Thunderstorm Wind, Geauga

When
May 17, 6:35 PM EST
Where
Geauga County, Burton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
DEPT OF HIGHWAYS
Coordinates
41.467, -81.150

Thunderstorm winds downed a large tree.

Hail, Stark

When
May 17, 7:05 PM EST to 7:35 PM EST
Where
Stark County, Countywide
Measured
2.75 in hail
Property damage
$25 million
Reported by
TRAINED SPOTTER
Coordinates
40.817, -81.367

A severe thunderstorm producing large hail moved northeast across Stark County and caused significant damage in many areas. Large hail first fell in the Brewster and Beach City areas in southwestern Stark County. Hail as large as golf balls fell for more than five minutes damaging dozens of homes and vehicles in these communities. As the thunderstorm moved northeast, large hail fell over most of Bethlehem and Perry Townships. The Navarre and Massillon areas were especially hard hit as wind driven hail between golf ball and baseball size fell for several minutes. As the parent thunderstorm continued northeast, quarter to tennis ball size hail pounded large sections of Canton, North Canton, East Canton and Louisville. In some areas, the hail accumulated on the ground to nearly a foot in depth. Over 2,000 homes in the county sustained significant hail damage with another 10,000 homes suffering minor damage. Most of the damage was to siding and windows, but several hundred homes in Massillon, Canton and Perry Township also sustained significant roof damage. Several mobile homes were declared total losses. Significant damage was also reported at automobile dealerships in Navarre, Canton and Massillon. Over 2,000 new and used cars were damaged at these dealerships with one dealer alone sustaining $1.5 million in damages. Thousands of additional vehicles were damaged at businesses and residences in the county.

Thunderstorm Wind, Stark

When
May 17, 7:15 PM EST to 7:35 PM EST
Where
Stark County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.817, -81.367

In addition to the large hail that affected much of Stark County, damaging thunderstorm winds also caused considerable damage. Hundreds of trees were downed with homes damaged by trees throughout the county. In Canton alone, 25 streets were blocked by fallen trees and limbs. Widespread power outages also occurred.

Thunderstorm Wind, Trumbull

When
May 17, 7:20 PM EST
Where
Trumbull County, Braceville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.233, -80.950

Thunderstorm winds downed several trees.

Thunderstorm Wind, Holmes

When
May 17, 7:30 PM EST
Where
Holmes County, Winesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
40.617, -81.700

Thunderstorm winds downed several trees.

Thunderstorm Wind, Mahoning

When
May 17, 8:15 PM EST
Where
Mahoning County, North Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.100, -80.867

Thunderstorm winds downed several large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400393, 5400157, 5400390, 5400294, 5400291, 5400283, 5400165, 5400168, 5400394, 5400293, 5400292, 5400391, 5400284, 5400286, 5400389, 5400392, 5400289, 5400166, 5400095, 5400154, 5400160, 5400156, 5400285, 5400288, 5400155, 5400158, 5400169, 5400164, 5400287, 5400395, 5400167, 5400290, 5400388, 5400159, 5400162, 5400387, 5400396, 5400397, 5400399, 5400488, and more.